Flash Flood, Rio Arriba
- When
- August 11, 7:40 PM MST to 8:30 PM MST
- Where
- Rio Arriba County, 12 mi N of Espanola
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.150, -106.083
Storm runoff left 6 inches of mud and debris across US Highway 285 north of Espanola. Excessive rainfall was also estimated by radar between El Vado and Abiquiu Reservoir.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Storm runoff left 6 inches of mud and debris across US Highway 285 north of Espanola. Excessive rainfall was also estimated by radar between El Vado and Abiquiu Reservoir.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 11, 12:55 PM MST, 6 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 155 PM MDT THU AUG 11 2005 .DISCUSSION...ACTIVE WEATHER PATTERN THROUGH AT LEAST THE WEEKEND. STORMS FIRING AWAY THIS PM OVER THE MOUNTAINS WITH THE VALLEYS LIKELY GETTING INVOLVED THIS EVE AND TONIGHT. THREAT FOR HEAVY RAINERS JUST ABOUT EVERYWHERE...BUT FOCUS MAY BE IN THE NC AND NE AS AN MCS IS EXPECTED TO FORM OVER SC CO THIS EVENING AND MOVE SE INTO NM. WILL CARRY LIKELY POPS THIS AREA. LEAST LIKELY AREA PROBABLY THE SE ZONES...ALTHOUGH HIGHER LEVEL MOISTURE FROM AN EASTERLY WAVE MOVING INTO SE NM AT THIS TIME. INCREASED POPS A BIT MORE MOST AREAS FOR TONIGHT. PLENTY OF MOISTURE REMAINS FRI FOR MOSTLY SCATTERED POPS. EXCEPTION MAY BE THE FAR NW AS NAM CONTINUES TO INSIST ON SOME MID LEVEL DRYING ON FRI. NOT CONVINCED OF THIS AS LOW JUST OFF BAJA CA COAST SHOULD CONTINUE TO DRAW MOISTURE N. ANOTHER MCS POSSIBLE FRI NIGHT OVER THE NE. WILL NOT PLAY UP HEAVY RAIN AT THIS POINT BUT CERTAINLY NEEDS TO BE MONITORED. AN ACTIVE WEEKEND IN STORE AS ABOVE MENTIONED LOW BEGINS TO LIFT NE AND DRAG PLENTY OF MOISTURE THROUGH A DEEP LATER WITH IT INTO THE SW. MEANWHILE COLD FRONT TO DROP S AND W INTO THE ERN PLAINS SAT AND PRESS INTO THE RIO GRANDE VALLEY SAT NIGHT. THIS WILL BRING A FRESH BATCH OF LOW LEVEL MOISTURE TO MUCH OF THE AREA. WILL CONTINUE WITH SCATTERED POPS MOST LOCATIONS...AGAIN POSSIBLE EXCEPTION BEING THE NW ON SAT. HEAVY RAIN WILL CONTINUE TO BE THE MAIN FORECAST CONCERN. HIGH PRESSURE THAT HAS BEEN OVER THE STATE HAS WEAKENED A BIT AND SHOULD SHIFT S THE NEXT COUPLE OF DAYS. FLOW ALOFT TO GRADUALLY INCREASE OUT OF THE W AND SW NEXT WEEK AS A COUPLE OF DECENT TROUGHS LIFT NE OF THE STATE. THE FIRST ONE IS THE CURRENT LOW OFF OF BAJA CA. MODELS CONTINUE IDEA OF ANOTHER LOW FORMING OVER SRN CA EARLY NEXT WEEK AND EVENTUALLY LIFT IT NE AS WELL. WITH THE INCREASING W OR SW FLOW THERE SHOULD BE A TREND TOWARD DRYING FROM THE TOP DOWN NEXT WEEK...BUT THIS MAY BE A SLOW PROCESS...WITH PLENTY OF MOISTURE NEEDED TO BE SCOURED OUT. WILL CONTINUE CURRENT TREND OF LESS POPS AS WE GET INTO THE MID WEEK PERIOD WITH BULK OF PRECIP OVER THE MOUNTAINS. CHJ && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 63 87 62 89 / 40 20 20 20 GALLUP.......................... 58 81 56 83 / 50 40 40 20 GRANTS.......................... 58 81 56 82 / 40 40 40 30 GLENWOOD........................ 61 88 58 88 / 40 40 40 30 CHAMA........................... 50 72 48 73 / 50 50 50 30 LOS ALAMOS...................... 56 80 55 79 / 50 30 30 30 RED RIVER....................... 46 68 42 68 / 60 50 50 40 TAOS............................ 55 77 54 77 / 50 40 30 30 SANTA FE........................ 56 81 55 80 / 40 40 40 40 SANTA FE AIRPORT................ 59 84 57 83 / 40 30 30 30 ESPANOLA........................ 60 86 59 85 / 40 30 30 30 ALBUQUERQUE HEIGHTS............. 68 87 67 86 / 40 30 30 30 ALBUQUERQUE VALLEY.............. 66 88 64 87 / 40 30 30 30 ALBUQUERQUE FOOTHILLS........... 64 86 63 85 / 40 30 30 30 ALBUQUERQUE WEST MESA........... 67 89 66 88 / 40 30 30 30 SOCORRO......................... 66 88 65 88 / 40 40 40 30 SANDIA PARK/CEDAR CREST......... 57 79 58 78 / 40 40 40 40 MORIARTY/ESTANCIA............... 57 82 56 82 / 40 40 40 40 CARRIZOZO....................... 63 86 61 85 / 30 30 30 30 RUIDOSO......................... 56 79 55 78 / 40 40 30 40 RATON........................... 57 78 53 79 / 70 50 50 40 LAS VEGAS....................... 56 77 54 79 / 50 50 40 40 ROY............................. 61 80 60 80 / 60 40 50 40 CLAYTON......................... 64 83 60 82 / 70 50 50 30 SANTA ROSA...................... 62 87 63 87 / 30 30 40 40 TUCUMCARI....................... 67 90 64 89 / 40 30 40 30 FORT SUMNER..................... 66 89 64 88 / 20 20 30 40 CLOVIS.......................... 65 89 63 87 / 20 20 30 40 PORTALES........................ 66 90 64 88 / 20 20 30 40 ROSWELL......................... 69 94 68 92 / 20 20 30 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT THU AUG 11 2005 NMZ001>021-026-121200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 600 AM MDT THU AUG 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO SEVERE THUNDERSTORMS ARE ANTICIPATED TODAY OR TONIGHT. HOWEVER...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD LEAD TO LOCALIZED FLOODING AND HIGH FLOWS IN ARROYOS AND SMALL STREAMS. AREAS WILL THE GREATEST POSSIBILITY OF HEAVY RAIN WILL BE ACROSS THE WESTERN MOUNTAINS AND THE NORTHEAST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. HOWEVER...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD LEAD TO LOCALIZED FLOODING AND HIGH FLOWS IN ARROYOS AND SMALL STREAMS. AREAS WILL THE GREATEST POSSIBILITY OF HEAVY RAIN FRIDAY THROUGH SUNDAY WILL BE ACROSS THE NORTHEAST QUARTER...WITH EMPHASIS ON THE EASTERN SLOPES OF THE SANGRE DE CRISTOS...THE RATON MESA VICINITY AND THE FAR NORTHEAST PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO REPORT ANY INSTANCES OF FLOODING. 49
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 330 PM MDT THU AUG 11 2005 NMZ013-112215- QUAY COUNTY- ...STRONG THUNDERSTORM 8 MILES SOUTH OF SAN JON... AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER BETWEEN WHEATLAND AND SAN JON. MOVEMENT WAS EAST AT 5 MPH. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS. 50
SPECIAL WEATHER STATEMENT...CCA NATIONAL WEATHER SERVICE ALBUQUERQUE NM 330 PM MDT THU AUG 11 2005 NMZ013-112215- QUAY COUNTY- ...STRONG THUNDERSTORM 8 MILES SOUTH OF SAN JON... AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER BETWEEN WHEATLAND AND SAN JON. MOVEMENT WAS EAST AT 5 MPH. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS. 50
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 609 PM MDT THU AUG 11 2005 NMZ002-120100- NORTHWEST MOUNTAINS INCLUDING JEMEZ- ...STRONG THUNDERSTORM 18 MILES SOUTHWEST OF CUBA... AT 608 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES SOUTHEAST OF OJO ENCINO. THE STRONG THUNDERSTORM WAS MOVING TO THE NORTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHWESTERN SANDOVAL COUNTY. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS. 50
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 625 PM MDT THU AUG 11 2005 NMZ008-120100- WEST CENTRAL MOUNTAINS- ...STRONG THUNDERSTORM 5 MILES SOUTHEAST OF GRANTS MOVING TO THE NORTH... AT 620 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS OF RAIN AND WIND GUSTS UP TO 45 MPH AND PEA SIZED HAIL 5 MILES SOUTHEAST OF GRANTS. MOVEMENT WAS TO THE NORTH AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE GRANTS AND INTERSTATE 40 BETWEEN GRANTS AND STATE HIGHWAY 117. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. 50
The Albuquerque radar (KABX), 130 km away, was scanning. The volume nearest the first event began at 02:40 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464862.